When Cheryl Daigle started coughing in February 2013, she chalked it up to the sneezing and sniffles that had held her hostage for the past week. After all, it seemed like everyone around her was sick.
Yet as days turned into weeks, Daigle’s cough only worsened, and each fit began to usher in a frightening inability to take a deep breath. Things reached a tipping point when she couldn’t catch her breath while driving the 40 miles to work. She pulled over into a parking lot and called her husband for help.
“I called my husband and said, ‘You gotta come get me,’” Daigle said. “He told me to call 911.”
Daigle, now 57, landed in a New Hampshire emergency department, where doctors treated her with antibiotics for bronchitis. When her symptoms didn’t improve, her primary care doctor prescribed a few days of steroid pills, possibly thinking Daigle’s lingering cough and trouble breathing stemmed from asthma or decades of smoking cigarettes, although Daigle had quit about five years earlier.
Over the next year, Daigle was in and out of the emergency room. She underwent X-rays of the lungs and evaluations by specialists, but there were few answers. Each time, a few days of steroid pills helped her symptoms. Yet when she stopped taking them, “the cough would come right back,” Daigle told STAT.
She also felt breathless, even at rest. “I had trouble getting enough air in,” she said.
Because lying down worsened the shortness of breath, Daigle slept in a recliner. And she continued to have a runny nose.
Then Daigle’s doctor in New Hampshire referred her to Dr. Laura Brenner, a lung specialist at Massachusetts General Hospital. When the two first met in the spring of 2014, the effects of the steroids struck Brenner more than Daigle’s breathing symptoms.
“My face was swollen, I’d gained 25 pounds, and the skin on my arms and the backs of my hands was very fragile,” said Daigle. “I had areas where the skin would just peel back on my hands, and if I touched things too hard, it would bruise or rip open.” The steroids had also wreaked havoc on her body’s ability to process sugar in the blood, precipitating diabetes that required treatment with insulin.
As Daigle described her breathing symptoms in Brenner’s office, the list of possible causes in the doctor’s mind was relatively short – but they extended beyond run-of-the-mill asthma.
“Her symptoms, and how much steroid she needed, was a lot for asthma,” Brenner said in an interview. “It’s also rare for an adult to develop new asthma, so I wondered if something else was at play.”
A disease called allergic bronchopulmonary aspergillosis, an allergic reaction to a fungus ubiquitous in the environment, was one possibility. Another option was a vasculitis — inflammation in the walls of the body’s blood vessels — called eosinophilic granulomatosis with polyangiitis, or EGPA, formerly known as Churg-Strauss syndrome.
Nothing quite fit
Blood tests showed sky-high levels of white blood cells called eosinophils — a sign of an ongoing allergic response — and of immunoglobulin E, an antibody involved in allergic reactions that can also be high in certain autoimmune diseases. Blood testing for other antibodies, including anti-neutrophil cytoplasmic antibody, or ANCA, came up negative. That pointed away from an autoimmune disease, but didn’t make it impossible. Tests for infections also were unrevealing.
Lung function testing showed her lungs had trouble both inflating and emptying out. She underwent a lung biopsy, which showed she had a disease called non-specific interstitial pneumonia. As the name implies, it can have a wide range of underlying causes, from autoimmune diseases to exposures to toxins, and the results corroborated the findings of a CT of the chest.
That spurred Brenner to send Daigle to see Dr. Eli Miloslavsky, a rheumatologist and vasculitis expert at Mass. General. He, too, was struck by how dependent Daigle was on steroids to keep her symptoms manageable.
“She probably had the most severe asthma I’ve seen in terms of how she couldn’t get off of steroids at all,” Miloslavsky told STAT.
Brenner tried omalizumab, a medicine that binds to the immunoglobulin E so prevalent in Daigle’s bloodstream, preventing it from activating a cascade of effects. When that didn’t help, Daigle switched to an inhaled steroid, an anti-inflammatory antibiotic, and a medicine called montelukast, which decreases airway inflammation.
Yet as always, once on a lower dose of steroid pill, Daigle’s troubling symptoms rebounded.
“I was extremely frustrated because I couldn’t get any answers as to what was wrong with me,” Daigle said. She pushed through her daily 40-mile commute and long days at work, but it was hardly bearable.
The ineffectiveness of this arsenal of anti-asthma drugs begged the question as to whether this was asthma at all, and it brought EGPA back to the forefront of Miloslavsky’s mind.
In some ways, EGPA fit Daigle’s story to a T: This autoimmune disease tends to start around age 50, and it can cause asthma that starts late in life, a runny nose, and high levels of eosinophils in the blood. It’s quite rare; in Europe and the United States, fewer than two people in a million are diagnosed with the disease each year.
Yet the breathing problems found in EGPA usually are accompanied by signs of vasculitis, including skin rash and numbness or tingling in the legs and feet. Daigle didn’t have those symptoms or signs of a vasculitis on her lung biopsy. Still, Miloslavsky theorized, it was possible to develop the breathing problems that can come with EGPA well before developing vasculitis.
When treatment guides diagnosis
Miloslavsky and Brenner knew Daigle had been suffering for years. So even without a firm diagnosis, they decided to treat her as though she had EGPA, hoping her symptoms would respond.
“Sometimes you make a diagnosis, and treatment follows from that — but we looked at her the other way,” Miloslavsky said. “We thought, ‘What do you need to be better? We can’t offer anything else for your asthma, but here’s another way to treat you.’”
Miloslavsky selected the injectable medicine rituximab. This drug would suppress the autoimmune response, hopefully allowing Daigle to stop the steroids.
Indeed, after starting the rituximab, Daigle successfully came off of the steroids, and she’s been breathing easy ever since. In fact, she feels as good as she did before it all began in 2013.
“It was such a relief,” said Daigle, whose energy has returned now that she sleeps through the night, free from the coughing fits that used to wake her. She hasn’t needed to use an inhaler for two years, and she’s back to shopping, playing with her granddaughter, and nurturing her flower garden.
The memory of how bad things were still haunts her, however.
“I worry that it’s going to come back,” Daigle said. And some of the effects of the steroids linger; although she’s lost 40 pounds and her skin isn’t as fragile anymore, she continues to have diabetes.
The remarkable response Daigle had to rituximab makes Brenner and Miloslavsky think she had EGPA the whole time, even though her symptoms were not textbook.
“This was one of the most dramatic responses of the asthma component of EGPA that I’ve seen,” Miloslavsky said.
Daigle’s harrowing journey taught her the importance of persistence, even when all hope seems lost.
“Just keep pushing,” she said. “Just keep trying to live your life.”
Allison Bond is a hospitalist at Massachusetts General Hospital. If you have dealt with a diagnostic puzzle that has been solved, either as a caregiver or a patient, please email Allison at firstname.lastname@example.org.